Format

Send to:

Choose Destination
See comment in PubMed Commons below
Scott Med J. 1997 Feb;42(1):16-7.

Persistent nephrogenic diabetes insipidus following lithium therapy.

Author information

  • 1Department of Medicine, Ninewells Hospital and Medical School, Dundee.

Abstract

We report the case of a patient who developed severe hypernatraemic dehydration following a head injury. Ten years previously he had been diagnosed to have lithium-induced nephrogenic diabetes insipidus, and lithium therapy had been discontinued. He remained thirsty and polyuric despite cessation of lithium and investigations on admission showed him to have normal osmoregulated thirst and vasopressin secretion, with clear evidence of nephrogenic diabetes insipidus. Lithium induced nephrogenic diabetes insipidus is considered to be reversible on cessation of therapy but polyuria persisted in this patient for ten years after lithium was stopped. We discuss the possible renal mechanisms and the implications for management of patients with lithium-induced nephrogenic diabetes insipidus.

Comment in

PMID:
9226773
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk